Topical administration of chloramphenicol can induce acute hepatitisBMJ 2009; 338 doi: https://doi.org/10.1136/bmj.b1699 (Published 12 June 2009) Cite this as: BMJ 2009;338:b1699
All rapid responses
Doshi & Sarkar describe a case of acute hepatitis putatively
induced by topical chloramphenicol, having apparently excluded “common
viruses (hepatitis A, B and C)” as potential causes .
However, the authors do not mention whether diagnostic testing for
Hepatitis E virus was carried out. This infection must be considered in
the differential diagnosis of all cases of acute hepatitis in England and
Wales, particularly as most cases reported by the United Kingdom Health
Protection Agency lack a personal history of travel to endemic areas .
Importantly, acute Hepatitis E infection may be mistaken for an
adverse reaction to pharmaceuticals. Dalton and colleagues analysed stored
sera from patients with suspected drug induced liver injury meeting the
standard Roussel-Uclaf causality criteria used by Doshi & Sarkar .
They found evidence of acute Hepatitis E in 6 of 47 samples, concluding
that the diagnosis of drug induced liver injury is not secure until the
infection has been excluded. I would suggest similar caution be applied
 Doshi B, Sarkar S. Topical administration of chloramphenicol can
induce acute hepatitis. BMJ 2009; 338: b1699
 Lewis HC, Boisson S, Ijaz S, Hewitt K, Ngui SL, Boxall E, et al.
Hepatitis E in England and Wales. Emerg Infect Dis. 2008;14:165-7
 Dalton HR, Fellows HJ, Stableforth W, Joseph M, Thurairajah PH,
Warshow U et al. The role of hepatitis E virus testing in drug-induced
liver injury. Aliment Pharmacol Ther. 2007;26:1429-35
Competing interests: No competing interests